Pills being tested for fentanyl after woman is found dead due to apparent overdose on the Lummi Reservation on Sept. 30 // Photo courtesy of FBI Seattle Office By Ella Banken With several recorded deaths in the past few years due to fentanyl overdoses, it is safe to assume that any drug purchased off the street could contain a lethal dose. According to the Whatcom County Health Department, it is not possible to distinguish a pharmaceutically made pill from a fake pill. “Fentanyl is 50 to 100 times stronger than heroin or morphine and less than a pinpoint of [fentanyl] could kill an adult,” Lieutenant Claudia Murphy said, public information officer for the Bellingham Police Department. Lummi Tribal Police and the FBI are currently investigating the death of a woman on the Lummi Reservation due to an apparent overdose, according to a press release by the U.S. Attorney’s Office. The pills she took are being tested for the presence of fentanyl. These same pills were sold to bouncers at undisclosed Bellingham nightclubs and on the Lummi Reservation, Tina Jagerson, public affairs specialist at the FBI Seattle Press Office, said in an email. Fentanyl often appears as pills made to look like OxyContin or other opioids, but it can appear in other substances as well, according to Murphy. “The heroin on the street is laced with fentanyl,” Murphy said. “They can put fentanyl in marijuana, they can put it in all kinds of things.” Murphy said to avoid using pills that don’t come from a pharmacy because it’s nearly impossible to know what the pills are made of. People who make fake pills have no idea the amount of each substance in what they are producing. “They are drug dealers, not pharmacists,” Murphy said. In 2017, there were six deaths in Whatcom County related to fentanyl overdose, according to Melissa Morin, communications specialist for the Whatcom County Health Department. Data from 2018 is not yet finalized. According to the Centers for Disease Control and Prevention, 143 people in Washington state died from synthetic opioid overdoses in 2017. Most of the overdoses were from fentanyl. in 2017. It is difficult to know exactly how much fentanyl is circulating in the Whatcom County area. Not every drug that is confiscated is tested for fentanyl, according to Murphy. “Only things that are going to court get tested by the state laboratory,” Murphy said. Knowing that the danger of fentanyl is present, the Washington State Department of Health and the Whatcom County Health Department urges people to take precautions if they are using non-pharmaceutical drugs. “We urge all people who use opioids to get naloxone from a pharmacy and to learn how to use it,” said Julie Graham, public information officer at the Washington State Department of Health. Naloxone is used for the reversal of opioid overdose, according to the state’s health department website. It can be administered as a nasal spray or by injection. It may take multiple doses of naloxone to restore breathing along with rescue breathing methods. The department issued a standing order so anyone can purchase naloxone at a pharmacy without a prescription from a physician. Illicit drug users are advised to not use alone, and be wary of how powerful and fast acting fentanyl can be when the origins of the drugs are unknown, according to the county’sHealth Department website. “Call 911 immediately if you witness an overdose. The law says that neither the victim nor anyone helping someone with an overdose will be prosecuted for drug possession,” the website states. The law cited is RCW 4.24.300, known as the Good Samaritan Law which protects those involved in a medical emergency from liability during assistance. The best way to avoid a lethal fentanyl overdose is to not use drugs, Murphy said. “One pill can lead to death, and that’s not a law enforcement officer being overly dramatic, it is the absolute truth,” Murphy said.